Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Self-dual axioms for many-dimensional projective geometry

Author: Martinus Esser
Journal: Trans. Amer. Math. Soc. 177 (1973), 221-236
MSC: Primary 50A20
MathSciNet review: 0320871
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Proposed and compared are four equivalent sets R, S, T, D of self-dual axioms for projective geometries, using points, hyperplanes and incidence as primitive elements and relation. The set R is inductive on the number of dimensions. The sets S, T, D all include the axiom ``on every n points there is a plane", the dual of this axiom, one axiom on the existence of a certain configuration, and one or several axioms on the impossibility of certain configurations. These configurations consist of $ (n + 1)$ points and $ (n + 1)$ planes for sets S, T, but of $ (n + 2)$ points and $ (n + 2)$ planes for set D. Partial results are obtained by a preliminary study of self-dual axioms for simplicial spaces (spaces which may have fewer than 3 points per line).

References [Enhancements On Off] (What's this?)

  • [1] P. Dembowski, Finite geometries, Ergebnisse der Mathematik und ihrer Grenzgebiete, Band 44, Springer-Verlag, Berlin and New York, 1968. MR 38 #1597. MR 0233275 (38:1597)
  • [2] M. Esser, Self-dual postulates for n-dimensional geometry, Duke Math. J. 18 (1951), 475-479. MR 13, 59. MR 0042136 (13:59b)
  • [3] W. M. Kantor, Characterizations of finite projective and affine spaces, Canad. J. Math. 21 (1969), 64-75. MR 38 #4338. MR 0236040 (38:4338)
  • [4] D. Pedoe, An introduction to projective geometry, Internat. Series of Monographs on Pure and Appl. Math., vol. 33, Pergamon Press, Oxford, 1963. MR 33 #600. MR 0192375 (33:600)
  • [5] A. Winternitz, Zur Begründung der projektiven Geometrie: Einführung idealer Elemente unabhängig von der Anordnung, Ann. of Math. (2) 41 (1940), 365=390. MR 1, 260. MR 0001567 (1:260d)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 50A20

Retrieve articles in all journals with MSC: 50A20

Additional Information

Keywords: Projective, geometry, axioms, designs (or blocks), foundations
Article copyright: © Copyright 1973 American Mathematical Society

American Mathematical Society